Oscillations of a polytrope with a toroidal magnetic field

Sood, N. K. ; Trehan, S. K. (1971) Oscillations of a polytrope with a toroidal magnetic field Astrophysics and Space Science, 16 (3). pp. 451-464. ISSN 0004-640X

Full text not available from this repository.

Official URL: http://www.springerlink.com/content/gk1366085k046l...

Related URL: http://dx.doi.org/10.1007/BF00642345


The radial and the non-radial (l=2) modes of oscillation of a gaseous polytrope with a toroidal magnetic field are examined using a variational principle. It is found that the frequencies of oscillation of the radial mode and the Kelvin mode (l=2) decrease due to the presence of the magnetic field. The shift in the frequency of the Kelvin mode may be split up into two parts, viz. the shift in frequency due to the magnetic field on the unperturbed sphere [(σ12)M, say] and the shift in frequency due to the distortion of the structure by the magetic field [(σ12)s, say]. In the first order calculations using one parameter trial function, it is found that (σ12)M, is indeed positive but is overweighed by a meters, we find that the general behaviour of (σ12)M and (σ12)s is unchanged but that (σ12)M becomes negative for polytropic indices n ≥ 1.5. In Appendix I we study the effect of a small rotation and toroidal magnetic field on the structure of a polytrope. It is found that the resulting configuration is a prolate spheroid, a sphere or an oblate spheroid according as T ≥≤ q m respectively. Here M denotes the magnetic energy and T the kinetic energy due to rotation and q is a constant which depends on the polytropic index n. The values of q are given in Table I.

Item Type:Article
Source:Copyright of this article belongs to Springer.
ID Code:53090
Deposited On:04 Aug 2011 14:44
Last Modified:04 Aug 2011 14:44

Repository Staff Only: item control page